Alert archive / Iowa / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 248, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Oct 4, 2013, 8:01 PM CDT for Cass County, Iowa. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 4, 2013, 8:01 PM CDT (01:01 UTC)
- Expired
- Oct 4, 2013, 9:00 PM CDT
- In force
- 59 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cass County, IA
The radar
The Des Moines radar (KDMX), 112 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 4, 6:42 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.0 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1572 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1464 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 5.7
The text
As transmitted, in the capitals the NWS used until 2016.
195
WUUS53 KDMX 050101
SVRDMX
IAC029-050200-
/O.NEW.KDMX.SV.W.0248.131005T0101Z-131005T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
801 PM CDT FRI OCT 4 2013
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CASS COUNTY IN SOUTHWEST IOWA...
* UNTIL 900 PM CDT
* AT 800 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ELLIOTT...
AND MOVING NORTHEAST AT 45 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ATLANTIC...GRISWOLD...LEWIS...CUMBERLAND...ATLANTIC AIRPORT...
MARNE...MASSENA...WIOTA AND ANITA.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 50 AND 72.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4150 9515 4150 9470 4116 9470 4116 9516
TIME...MOT...LOC 0101Z 218DEG 38KT 4113 9510
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
JUNGBLUTH2 follow-up statements
521
WWUS53 KDMX 050122
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
822 PM CDT FRI OCT 4 2013
IAC029-050200-
/O.CON.KDMX.SV.W.0248.000000T0000Z-131005T0200Z/
CASS IA-
822 PM CDT FRI OCT 4 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CASS COUNTY
UNTIL 900 PM CDT...
AT 820 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTHEAST
OF ATLANTIC...AND MOVING NORTHEAST AT 45 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
ATLANTIC...MASSENA...WIOTA AND ANITA.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 59 AND 73.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4150 9498 4150 9470 4116 9470 4116 9510
TIME...MOT...LOC 0122Z 218DEG 38KT 4130 9491
HAIL...1.00IN
WIND...60MPH
$$
JUNGBLUTH413 WWUS53 KDMX 050144 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 844 PM CDT FRI OCT 4 2013 IAC029-050154- /O.CAN.KDMX.SV.W.0248.000000T0000Z-131005T0200Z/ CASS IA- 844 PM CDT FRI OCT 4 2013 ...THE SEVERE THUNDERSTORM WARNING FOR CASS COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT. ISOLATED STORMS MAY STILL PRODUCE PEA SIZE HAIL OVER EASTERN CASS COUNTY UNTIL 9 PM. LAT...LON 4150 9498 4150 9470 4116 9470 4116 9510 TIME...MOT...LOC 0144Z 218DEG 38KT 4148 9471 $$ JUNGBLUTH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 6:38 PM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, Oct 4, 6:38 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 638 PM CDT FRI OCT 4 2013 .SHORT TERM.../TONIGHT/... ISSUED AT 330 PM CDT FRI OCT 4 2013 FORECAST CONCERN REMAINS SEVERE THUNDERSTORM CHANCES THROUGH THE OVERNIGHT HOURS. SUBJECTIVE SURFACE ANALYSIS INDICATES SURFACE LOW PRESSURE LOCATED IN CENTRAL NEBRASKA WITH COLD FRONT ACROSS CENTRAL KANSAS AND WARM FRONT INTO NORTHERN IOWA. ADDITIONAL...WEAK BOUNDARY ACROSS SOUTHERN IOWA FROM PREVIOUS NIGHTS CONVECTION. ANTICIPATE SYSTEM DEVELOPMENT TO FOLLOW CLOSELY WITH HIGH RES MODEL SOLUTIONS...WITH DEVELOPMENT IN EASTERN NEBRASKA ALONG CONVERGENCE ZONE NEAR 00Z...BEFORE PUSHING QUICKLY EASTWARD INTO IOWA. STORM MOTION VECTORS AROUND 40KTS INDICATE A VERY QUICK PUSH EASTWARD...WITH A LIMITED WINDOW FOR STORMS EARLY IN THE PERIOD. SEVERE THUNDERSTORMS REMAIN POSSIBLE WITH CAPE VALUES 2000-3000 J/KG...DECREASING TO AROUND 1000 J/KG OVERNIGHT. IN ADDITION...PLENTY OF SHEAR FOR STORMS...ESPECIALLY NEAR SURFACE LOW. HOWEVER...LOW LEVEL SHEAR DECREASES AFTER 00Z...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS LATER IN PERIOD. PWAT VALUES REMAIN HIGH...THOUGH GIVEN QUICK STORM MOTIONS...ONLY EXPECT TO SEE LOCALLY HEAVY RAIN WITH STORMS. .LONG TERM.../SATURDAY THROUGH FRIDAY/... ISSUED AT 330 PM CDT FRI OCT 4 2013 ANY SIGNIFICANT WEATHER WILL HAVE ENDED BY THE BEGINNING OF THE PERIOD...BUT STILL SOME SENSIBLE WEATHER TO DEAL WITH OVER THE WEEKEND. LOBE OF MAINLY MID LEVEL FORCING WILL EXTEND FROM THE SRN PLAINS THROUGH IA AND MN SAT. THIS WILL BE MAINLY ABOVE 3KM AND MOISTURE STARVED SO DO NOT SEE MUCH IN THE WAY OF PRECIP DURING THE DAY OUTSIDE OF SOMETHING LINGERING EAST. COULD BE SOME RUMBLES OF THUNDER DUE TO WEAKER ELEVATED INSTABILITY...BUT NOTHING SEVERE AS FRONTAL BOUNDARY WILL HAVE PUSHED MLCAPE AXIS EAST OUT OF FORECAST AREA. EXPECT ONLY MINOR REBOUND SAT WITH HIGHS DOWN INTO THE M50S TO M60S. UPPER SYSTEM IS EXPECTED TO SAG NW-SE ACROSS IA SAT NIGHT THROUGH SUN EVENING HOWEVER WITH INCREASED MOISTURE BUT ONLY NEUTRAL TO AT TIMES MODERATE FORCING. HAVE INCREASED POPS SOMEWHAT FOR A HIGHER POP BUT STILL LOW QPF ENVIRONMENT. TEMPS WILL BE COOL AND WELL BELOW NORMAL...ONLY REACHING THE LOW TO MID 50S. THIS WOULD NOT BE TOO FAR ABOVE NORMAL LOWS AND EASILY THE COOLEST TEMPERATURES OF THE FALL THUS FAR. TRANQUIL WEATHER AND MODERATING TEMPERATURES ARE THEN ANTICIPATED THROUGH MUCH OF THE FORECAST INTO NEXT WEEK. THE UPPER LEVEL RIDGE WILL PASS THROUGH THE MO RIVER VALLEY FOLLOWED BY ANOTHER WRN CONUS TROUGH BEING ESTABLISHED. IA WILL BE IN RELATIVELY DRY SW UPPER FLOW HOWEVER WITH A RETURN TO MILD TEMPERATURES. THE NEXT CHANCE OF PRECIP WILL HOLD OFF UNTIL FRI...AND THAT WOULD ONLY BE WESTERN PORTIONS IF THE FASTER GFS VERIFIES. ONLY SLIGHT CHANCES FOR NOW. && .AVIATION...05/00Z ISSUED AT 631 PM CDT FRI OCT 4 2013 SQUALL LINE EXTENDING SOUTH FROM LOW OVER NERN NEBRASKA WILL PUSH THROUGH THE TAF SITES BY SHORTLY AFTER MIDNIGHT LOCAL. BEHIND THE LINE DRIER AIR WILL PUSH IN AND EXPECT VFR CONDITIONS FOR THE MOST PART THROUGH THE REST OF THE TAF PERIOD AS WINDS SWING AROUND TO THE SOUTHWEST. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...AWB LONG TERM...SMALL AVIATION...MS OCT 13
Hazardous weather outlook, Oct 4, 12:09 PM CDT, 7 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1209 PM CDT FRI OCT 4 2013 IAZ015-023-024-033>036-044>048-057>061-070>074-081>084-092>095- 051100- PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD- CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS- ADAIR-MADISON-WARREN-MARION-ADAMS-UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD- DECATUR-WAYNE- 1209 PM CDT FRI OCT 4 2013 ...TORNADOES POSSIBLE BY LATE AFTERNOON AND EARLY THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND WESTERN IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK FOR SEVERE WEATHER LATE THIS AFTERNOON THROUGH THE EVENING. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON WITH QUARTER SIZED HAIL AND 60 MPH WINDS POSSIBLE. MORE SIGNIFICANT SEVERE STORMS ARE THEN POSSIBLE LATER TODAY DURING THE MODERATE RISK TIME FRAME. VERY LARGE HAIL...GOLF BALL SIZED OR LARGER...70 MPH WINDS AND TORNADOES ARE ALL POSSIBLE. A STRONG TORNADO MAY OCCUR. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATER THIS AFTERNOON AND INTO THE EVENING HOURS. IAZ004>007-016-017-025>028-037>039-049-050-062-075-085-086-096-097- 051100- EMMET-KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN- BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA-POWESHIEK- MAHASKA-MONROE-WAPELLO-APPANOOSE-DAVIS- 1209 PM CDT FRI OCT 4 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND EASTERN IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH MID AFTERNOON TODAY WITH QUARTER SIZED HAIL AND 60 MPH WINDS. A GREATER RISK FOR SEVERE WEATHER IS EXPECTED AFTER 5 PM THROUGH MIDNIGHT AS A LINE OF STORMS DEVELOPS OVER WESTERN IOWA AND RACES EAST THROUGH THE EVENING. HALF DOLLAR SIZED HAIL...65 MPH WINDS AND AN ISOLATED TORNADO OR TWO MAY OCCUR WITH THIS ACTIVITY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FEW THUNDERSTORMS ARE POSSIBLE OVER EASTERN IOWA SATURDAY MORNING...BUT SEVERE WEATHER IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE THIS AFTERNOON...BUT LIKELY FOR A PERIOD THIS EVENING. SMALL
In the hours before
Local storm report, Oct 4, 6:46 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
646 PM CDT FRI OCT 4 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM HAIL MASON CITY 43.15N 93.20W
10/04/2013 E1.00 INCH CERRO GORDO IA BROADCAST MEDIA
NICKEL TO QUARTER SIZED HAIL. REPORTED BY
KIMT-TV.
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, Oct 4, 6:50 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
650 PM CDT FRI OCT 04 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM HAIL SW MASON CITY 43.15N 93.20W
10/04/2013 E1.00 INCH CERRO GORDO IA BROADCAST MEDIA
NICKEL TO QUARTER SIZED HAIL. REPORTED BY KIMT-TV.
&&
ZOGGLocal storm report, Oct 4, 6:51 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
651 PM CDT FRI OCT 04 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL SW MASON CITY 43.15N 93.20W
10/04/2013 E1.00 INCH CERRO GORDO IA TRAINED SPOTTER
DIME TO QUARTER SIZED HAIL.
&&
ZOGGSpecial weather statement, Oct 4, 7:23 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 723 PM CDT FRI OCT 4 2013 IAZ004-005-015-023-024-033-034-050330- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...EMMETSBURG... POCAHONTAS...HUMBOLDT...SAC CITY...ROCKWELL CITY 723 PM CDT FRI OCT 4 2013 ...SEVERE THUNDERSTORMS OVER NORTHWEST IOWA APPROACHING THE AREA... AN AREA OF SEVERE THUNDERSTORMS CONTINUES OVER NORTHWEST IOWA. SOME OF THE STORMS HAVE BEEN PRODUCING PERSISTENT TORNADOES AS WELL AS LARGE DAMAGING HAIL. THE STORMS ARE EXPECTED TO AFFECT THE REGION OVER THE NEXT FEW HOURS WITH A CONTINUED POTENTIAL FOR SOME TORNADOES. PERSONS IN THIS AREA SHOULD BE REMAIN ALERT TO VERY RAPIDLY CHANGING WEATHER CONDITIONS AND BE PREPARED TO SEEK SHELTER QUICKLY IF A WARNING IS ISSUED FOR YOUR LOCATION. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT FOR ALL OF NORTHWEST IOWA. REV
Special weather statement, Oct 4, 7:35 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 735 PM CDT FRI OCT 4 2013 IAZ057-058-070-071-081-082-092-093-050245- AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-UNION-TAYLOR-RINGGOLD- INCLUDING THE CITIES OF...AUDUBON...GUTHRIE CENTER...ATLANTIC... GREENFIELD...CORNING...CRESTON...BEDFORD...MOUNT AYR 735 PM CDT FRI OCT 4 2013 ...STRONG THUNDERSTORMS DEVELOPING OVER SOUTHWEST IOWA... SCATTERED STRONG THUNDERSTORMS ARE MOVING NORTHEAST TOWARD THE AREA. SEVERE WEATHER WILL BE POSSIBLE WITH THESE STORMS IN THE NEXT FEW HOURS. PERSONS IN THE REGION SHOULD BE REMAIN ALERT TO THE POSSIBILITY OF SEVERE WEATHER THIS EVENING. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT. REV
Special weather statement, Oct 4, 7:55 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 755 PM CDT FRI OCT 4 2013 IAZ017-026-050130- CERRO GORDO-FRANKLIN- 755 PM CDT FRI OCT 4 2013 ...THUNDERSTORMS WITH HEAVY RAIN AND HAIL MOVING THROUGH THE AREA... AT 752 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER NORTH CENTRAL FRANKLIN COUNTY...MOVING NORTHEAST AT 30 MPH. PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. AN UPGRADE TO WARNING MAY BE NEEDED IF THE STORM INTENSIFIES FURTHER. LOCATIONS IMPACTED INCLUDE... SHEFFIELD... ROCKWELL... DOUGHERTY... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 7:57 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Cerro Gordo, Franklin | 48 min |
| Oct 4, 8:07 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll | 38 min |
| Oct 4, 8:43 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Palo Alto, Pocahontas | 62 min |
| Oct 4, 8:52 PM CDT | Tornado Warning | DMX | Emmet, Palo Alto | 38 min |
| Oct 4, 9:34 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth, Palo Alto | 41 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.